Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 94, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2011, 9:52 PM CDT for 4 counties in North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2011, 9:52 PM CDT (02:52 UTC)
- Expired
- Jul 8, 2011, 10:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 10:02 PM CDT | TSTM WND DMG | Wishek, ND | LARGE TREES AND NUMEROUS BRANCHES BLOWN DOWN IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 2:32 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
472 WUUS53 KBIS 090252 SVRBIS NDC021-045-047-051-090345- /O.NEW.KBIS.SV.W.0094.110709T0252Z-110709T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 952 PM CDT FRI JUL 8 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHWESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA... MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 1045 PM CDT. * AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WISHEK...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... DANZIG...GREEN LAKE...ASHLEY...LEHR...FREDONIA...KULM AND FORBES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4632 9972 4650 9886 4594 9870 4594 9983 TIME...MOT...LOC 0252Z 259DEG 33KT 4625 9953 WIND...HAIL 60MPH <.75IN $$ HAMILTON
2 follow-up statements
276 WWUS53 KBIS 090311 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1011 PM CDT FRI JUL 8 2011 NDC021-045-047-051-090345- /O.CON.KBIS.SV.W.0094.000000T0000Z-110709T0345Z/ DICKEY ND-LAMOURE ND-LOGAN ND-MCINTOSH ND- 1011 PM CDT FRI JUL 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCINTOSH... SOUTHEASTERN LOGAN...SOUTHWESTERN LAMOURE AND WESTERN DICKEY COUNTIES UNTIL 1045 PM CDT... AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LEHR...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... FREDONIA...KULM AND FORBES. LAW ENFORCEMENT REPORTED LARGE TREES DOWN IN WISHEK AT 1002 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4632 9972 4650 9886 4594 9870 4594 9983 TIME...MOT...LOC 0310Z 270DEG 36KT 4623 9923 WIND...HAIL 70MPH <.75IN $$
783 WWUS53 KBIS 090344 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1044 PM CDT FRI JUL 8 2011 NDC021-045-047-051-090353- /O.EXP.KBIS.SV.W.0094.000000T0000Z-110709T0345Z/ DICKEY ND-LAMOURE ND-LOGAN ND-MCINTOSH ND- 1044 PM CDT FRI JUL 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH...SOUTHEASTERN LOGAN...SOUTHWESTERN LAMOURE AND WESTERN DICKEY COUNTIES WILL EXPIRE AT 1045 PM CDT/945 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT. LAT...LON 4632 9972 4650 9886 4594 9870 4594 9983 TIME...MOT...LOC 0343Z 270DEG 36KT 4623 9875 $$ HAMILTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:34 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 8, 7:34 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 734 PM CDT FRI JUL 8 2011 .UPDATE...REMOVED SOME COUNTIES IN TORNADO WATCH...ADJUSTED WEATHER AND POPS. && .DISCUSSION...STORMS HAVE CLEARED FAR WESTERN COUNTIES AND HAVE THEREFORE DROPPED THE TORNADO WATCH THERE. ALSO ADJUSTED POPS AND WEATHER FOR DECREASING TREND OUT WEST. OTHERWISE SEVERE WEATHER THREAT CONTINUES OVER REMAINDER OF COUNTY WARNING AREA WITH MULTIPLE WARNINGS STILL IN EFFECT. ANOTHER CLUSTER OF STORMS IS LOCATED IN SOUTHEASTERN MONTANA...BUT EXPECTING THIS TO DIMINISH AS IT APPROACHES SOUTHWEST ND WITH LOSS OF DAYTIME HEATING. && .AVIATION...CONDITIONS IMPROVING AT KDIK AND KISN...WITH REDUCED VIS AND CIGS AT KMOT AND KBIS AS BACK EDGE OF STORMS MOVE THROUGH. KJMS WILL BE NEXT TO EXPERIENCE THIS WITH POSSIBLY A GREATER WIND THREAT AS STORMS MERGE INTO A CONVECTIVE LINE. CONDITIONS WILL IMPROVE AT THESE LOCATIONS OVERNIGHT AS STORMS MOVE OUT OF REGION. WILL HAVE TO MONITOR FOR FOG AT SOME LOCATIONS LATE TONIGHT ALSO. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JNS AVIATION...JNS
Hazardous weather outlook, Jul 8, 3:19 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT FRI JUL 8 2011 NDZ001>005-009>013-017>023-031>036-040>047-050-092030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH- 319 PM CDT FRI JUL 8 2011 /219 PM MDT FRI JUL 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH 611 IS IN EFFECT FOR THE AREA. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER. NDZ025-037-048-051-092030- FOSTER-STUTSMAN-LA MOURE-DICKEY- 319 PM CDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD THUNDERSTORMS WILL DEVELOP DURING THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER. TM
In the hours before
Local storm report, Jul 8, 8:23 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
823 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM FLASH FLOOD 5 W PINGREE 47.16N 99.01W
07/08/2011 STUTSMAN ND LAW ENFORCEMENT
WATER WAS OVER THE ROADWAY IN SEVERAL LOCATIONS ON
HIGHWAY 36 WEST OF PINGREE.
&&
TMSpecial weather statement, Jul 8, 8:36 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 836 PM CDT FRI JUL 8 2011 NDZ023-025-090215- FOSTER ND-WELLS ND- 836 PM CDT FRI JUL 8 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN WELLS AND FOSTER COUNTIES UNTIL 915 PM CDT... AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF MADDOCK TO 17 MILES WEST OF COOPERSTOWN...AND MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GLENFIELD...CARRINGTON...HAMBERG...MCHENRY AND GRACE CITY. THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
Local storm report, Jul 8, 8:42 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO W NAPOLEON 46.51N 99.77W
07/08/2011 LOGAN ND PUBLIC
PUBLIC REPORTED A TORNADO ON THE GROUND. RELAYED VIA
STATE RADIO.
&&
TMLocal storm report, Jul 8, 9:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 4 NW HAZELTON 46.53N 100.34W
07/08/2011 E60 MPH EMMONS ND CO-OP OBSERVER
&&
SWICHESpecial weather statement, Jul 8, 9:17 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 917 PM CDT FRI JUL 8 2011 NDZ005-013-090300- PIERCE ND-ROLETTE ND- 917 PM CDT FRI JUL 8 2011 ...SPECIAL WEATHER STATEMENT FOR ROLETTE AND NORTHERN PIERCE COUNTIES UNTIL 1000 PM CDT... AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES WEST OF LEEDS...OR 38 MILES SOUTHEAST OF BOTTINEAU...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WOLFORD... NANSON... THORNE... ROLETTE... MYLO... AGATE... SHELL VALLEY... BELCOURT... ROLLA... ST. JOHN... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KINNEY
Local storm report, Jul 8, 9:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 10 N NAPOLEON 46.65N 99.77W
07/08/2011 M4.60 INCH KIDDER ND TRAINED SPOTTER
SINCE 7 AM CDT.
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:15 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 60 min |
| Jul 8, 7:25 PM CDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder | 50 min |
| Jul 8, 7:31 PM CDT | Areal Flood Warning | BIS | Burke, Divide, Mountrail, Ward | 6 hr |
| Jul 8, 7:42 PM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jul 8, 8:06 PM CDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 11 hr |
| Jul 8, 8:16 PM CDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder, Logan | 29 min |
| Jul 8, 8:42 PM CDT | Tornado Warning | BIS | Kidder, Logan, Stutsman | 48 min |
| Jul 8, 8:51 PM CDT | River Flood Warning | BIS | Stutsman | 4 days |
| Jul 8, 8:57 PM CDT | Tornado Warning | BIS | Emmons, Logan, McIntosh | 36 min |
| Jul 8, 9:20 PM CDT | Areal Flood Advisory | BIS | Emmons, Kidder, Logan, McIntosh, Sioux, Stutsman | 6 hr |
| Jul 8, 9:30 PM CDT | Tornado Warning | BIS | Kidder, Logan, Stutsman | 45 min |
| Jul 8, 10:30 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Jul 8, 11:09 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 11 hr |
| Jul 9, 1:41 AM CDT | Areal Flood Warning | BIS | Stutsman | 12 hr |
| Jul 9, 2:01 AM CDT | Areal Flood Advisory | BIS | McKenzie, Williams | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.